Alert archive / Colorado / Flash Flood Warnings in 2016
Flash Flood Warning 10, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 22, 2016, 5:02 PM MDT for Garfield County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2016, 5:02 PM MDT (23:02 UTC)
- Expired
- Jul 22, 2016, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, CO
The radar
The Grand Junction radar (KGJX), 41 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 2090 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752 WGUS55 KGJT 222302 FFWGJT COC045-230200- /O.NEW.KGJT.FF.W.0010.160722T2302Z-160723T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 502 PM MDT FRI JUL 22 2016 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN GARFIELD COUNTY IN NORTHWESTERN COLORADO... * UNTIL 800 PM MDT * AT 502 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. THE RADAR INDICATES UP TO TWO INCHES OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN GARFIELD COUNTY. LAT...LON 3947 10821 3938 10822 3938 10827 3947 10827 $$ TGR
2 follow-up statements
095 WGUS75 KGJT 230030 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 630 PM MDT FRI JUL 22 2016 COC045-230200- /O.CON.KGJT.FF.W.0010.000000T0000Z-160723T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD CO- 630 PM MDT FRI JUL 22 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR SOUTHWESTERN GARFIELD COUNTY... AT 630 PM MDT...DOPPLER RADAR INDICATED SHOWERS MOVING OVER THE WARNED AREA. DOPPLER RADAR ALSO ESTIMATES OVER 2.5 INCHES OF RAIN HAVING FALLEN OVER THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU CAN DO SO SAFELY. && LAT...LON 3947 10821 3938 10822 3938 10827 3947 10827 $$ TGR
983 WGUS75 KGJT 230201 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 801 PM MDT FRI JUL 22 2016 COC045-230210- /O.EXP.KGJT.FF.W.0010.000000T0000Z-160723T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD CO- 801 PM MDT FRI JUL 22 2016 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GARFIELD COUNTY HAS EXPIRED... THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3947 10821 3938 10822 3938 10827 3947 10827 $$ TGR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:45 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 22, 2:45 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 245 PM MDT FRI JUL 22 2016 .SHORT TERM...(Tonight through Saturday night) Issued at 245 PM MDT Fri Jul 22 2016 This afternoon, moisture remains deep but has eroded somewhat. There are two disturbances helping to enhance thunderstorms. Weak sheared energy over the south helped storms fire there first this early afternoon. Storms across the south and central have a slow storm motion to the ENE at 5-10mph. These storms are showing a tendency to hug the higher terrain and thus could produce locally heavy rain. Some areas have saturated soils, such as along hwy 145 between Placerville and Telluride. Crested Butte area too got over an inch of rain Thursday afternoon. The second disturbance is tracking W-E across the north this evening. These storms are in a drier environment and are moving faster to the east at 10 mph. So these storms threaten more wind but less threat of heavy rain accumulations. The forcing from the two disturbances all seems to end around midnight tonight with subsidence into Saturday morning. Moisture erodes further on Saturday with a disturbance timed to pass over the north late afternoon into the evening. So chances of localized flooding diminish but do not come to an end. Afternoon temperatures remain about 8 degrees above normal while morning lows will be above normal central and south, below normal north in the drier air. .LONG TERM...(Sunday through Friday) Issued at 245 PM MDT Fri Jul 22 2016 The subtropical ridge will be centered over the Four Corners on Sunday. This further limits available moisture, so late-day convection will favor the southern and central high country. Monday a Pacific trough works onshore and into the Great Basin. The resulting SW flow helps moisture and late-day storm coverage to increase a bit. Tuesday the trough moves onto the High Plains and the ridge takes full control of the region. This brings dry and warm conditions with only isolated storms expected over the southern mountains. && .AVIATION...(For the 00Z TAFS through 00Z Saturday afternoon) Issued at 245 PM MDT Fri Jul 22 2016 Scattered thunderstorm activity continues across the forecast area through 03z threatening all TAF sites with brief MVFR conditions in showers. Isolated storms could continue until 06z. Otherwise VFR conditions dominate until 18z. Saturday afternoon thunderstorms look to favor the north including KVEL. && .GJT Watches/Warnings/Advisories... CO...None. UT...None. && SHORT TERM...Joe LONG TERM...Joe AVIATION...Joe
Hazardous weather outlook, Jul 22, 6:25 AM MDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 625 AM MDT FRI JUL 22 2016 COZ001>014-017>023-UTZ022>025-027>029-230030- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 625 AM MDT FRI JUL 22 2016 CORRECTED FOR DUPLICATE WORD THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM DEVELOPMENT...MAXIMIZED IN COVERAGE THIS AFTERNOON AND EARLY EVENING...WILL BE POSSIBLE OVER THE NEXT 24 HOURS. THE SLOW MOVEMENT OF STORMS COMBINED WITH HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING WITH NORMALLY DRY WASHES FILLING WITH WATER. DRIVING CONDITIONS COULD ALSO BE IMPACTED UNDER AREAS OF HEAVY RAIN WITH REDUCED VISIBILITY AND HEAVY RUNOFF AND PONDING OF WATER ON THE ROADWAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SHIFT IN THE PATTERN WILL PUSH THE MAIN PLUME OF MONSOON MOISTURE EAST ON LATE THIS EVENING. THIS WILL SIGNAL A GRADUAL DOWNTURN IN THUNDERSTORM DEVELOPMENT THROUGH THE WEEKEND WITH MUCH DRIER CONDITIONS AND WARMING EXPECTED BY THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TO MONITOR LOCALIZED FLOODING OR RELAY RAINFALL REPORTS.
In the hours before
Local storm report, Jul 22, 3:44 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
344 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM NON-TSTM WND GST 14 SSE RANDLETT 40.06N 109.69W
07/22/2016 M51 MPH UINTAH UT MESONET
MESONET STATION 14 SE RANDLETT /UBORY/.
&&
NWS GRAND JUNCTION CO
IRIS SYSTEMSpecial weather statement, Jul 22, 4:38 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
438 PM MDT FRI JUL 22 2016
COZ001-002-013-222330-
FLAT TOPS CO-CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO-
438 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MOFFAT AND
NORTHWESTERN RIO BLANCO COUNTIES UNTIL 530 PM MDT...
AT 438 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF RANGELY...OR 43 MILES SOUTHEAST OF VERNAL...MOVING
NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
SOME HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RANGELY...MAYBELL...ELK SPRINGS...JUNIPER SPRINGS...BLUE MOUNTAIN...
MASSADONA AND SUNBEAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4002 10897 4021 10896 4065 10810 4042 10792
4008 10865
TIME...MOT...LOC 2238Z 239DEG 47KT 4019 10878
TGRThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:14 PM MDT | Areal Flood Advisory | GJT | Montezuma | 2 hr |
| Jul 22, 1:58 PM MDT | Areal Flood Advisory | GJT | Mesa | 3 hr |
| Jul 22, 3:18 PM MDT | Flash Flood Warning | GJT | Garfield | 3 hr |
| Jul 22, 4:38 PM MDT | Special Weather Statement | GJT | Moffat | 52 min |
| Jul 22, 5:37 PM MDT | Special Weather Statement | GJT | Moffat | 38 min |
Nearby
Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.